← Return to Tips on minimising withdrawal symptoms from Effexor (aka Venlafaxine)

Discussion
Comment receiving replies
@gamesjr

is EFFEXOR AN Opiate? Of course, that’s not my understanding. But……

Jump to this post


Replies to "is EFFEXOR AN Opiate? Of course, that’s not my understanding. But......"

@jeremym – Welcome to Mayo Clinic Connect. Took Effexor for several years but I did withdraw very, very slowly giving my brain time to readjust with the guidance of my PCP. I encourage you to do so! It can be very dangerous for you to speed this process up.

@gamesjr– I hope that this helps:

Medicines like Effexor are called selective serotonin and norepinephrine reuptake inhibitor (SSNRI). It works by increasing and regulating the levels of two different neurotransmitters — norepinephrine and serotonin — in the brain. They treat depressions and sometimes other things. But they aren't opiates, even if both need a withdrawal program. And Effexor is used to help with opiate withdrawal. These drugs have been a major breakthrough in treating depression. An SNRI works by elevating a person’s mood by preventing the reuptake of “feel good” neurotransmitters like serotonin and norepinephrine in the brain, but unlike opiates getting high isn't a side effect.
One drawback of stopping it cold is toy will likely experience what is called SSRI discontinuation syndrome, which mimics withdrawal symptoms. These can occur when a person abruptly stops taking the drug, decreases the dose too rapidly, or even after skipping an individual dose (if their dosage is high enough). In addition to these physical effects, withdrawal from venlafaxine in those who are misusing it may result in unwanted psychological effects as well. These include nausea, depression, suicidal thoughts, disorientation, panic attacks, and confused thinking.

Opiates are a different breed of animal.